PMCC PMCC

Search tips
Search criteria

Advanced
Results 1-7 (7)
 

Clipboard (0)
None

Select a Filter Below

Journals
Authors
more »
Year of Publication
Document Types
1.  Diagnosis and Treatment of Urticaria and Angioedema: A Worldwide Perspective 
Urticaria and angioedema are common clinical conditions representing a major concern for physicians and patients alike. The World Allergy Organization (WAO), recognizing the importance of these diseases, has contributed to previous guidelines for the diagnosis and management of urticaria. The Scientific and Clinical Issues Council of WAO proposed the development of this global Position Paper to further enhance the clinical management of these disorders through the participation of renowned experts from all WAO regions of the world. Sections on definition and classification, prevalence, etiology and pathogenesis, diagnosis, treatment, and prognosis are based on the best scientific evidence presently available. Additional sections devoted to urticaria and angioedema in children and pregnant women, quality of life and patient-reported outcomes, and physical urticarias have been incorporated into this document. It is expected that this article will supplement recent international guidelines with the contribution of an expert panel designated by the WAO, increasing awareness of the importance of urticaria and angioedema in medical practice and will become a useful source of information for optimum patient management worldwide.
doi:10.1097/WOX.0b013e3182758d6c
PMCID: PMC3651155  PMID: 23282382
urticaria; angioedema
2.  Mite-induced inflammation: More than allergy 
Allergy & Rhinology  2012;3(1):e25-e29.
Clinical observations have suggested that there is an association of atopic conditions with hypersensitivity reactions to nonsteroidal anti-inflammatory drugs (NSAIDs). This relationship has been especially present in patients allergic to mites. This study was designed to review clinical and experimental evidence linking atopy, mite allergy, and hypersensitivity to aspirin and NSAIDs and discuss the possible mechanisms explaining this association. A review of the medical literature concerning the association of atopic diseases, mite hypersensitivity, and intolerance to NSAIDs using PubMed and other relevant articles is presented. NSAID-sensitive patients are frequently atopic and allergic to mites, and patients who develop oral mite anaphylaxis (OMA) show an increased prevalence of NSAID hypersensitivity. The study of atopic, mite-sensitive patients, who experience urticaria and angioedema when exposed to NSAIDs and patients with OMA suggests an interesting interaction between atopic allergy and disorders of leukotriene synthesis or metabolism. Various mechanisms that could be involved in this interaction are presented, including genetic factors, inhibition of cyclooxygenase-1, and other effects (not related to IgE sensitization) of mite constituents on the immune system. The association of mite hypersensitivity with aspirin/NSAIDs intolerance has been confirmed and provides additional clues to various nonallergic pathways that may contribute to the acute and chronic inflammatory process observed in atopic, mite-allergic, individuals. The clinical relevance of these observations is presently under investigation.
doi:10.2500/ar.2012.3.0025
PMCID: PMC3404474  PMID: 22852126
Aspirin; acetylsalicylic acid; angioedema; cysteinyl-leukotrienes; Dermatophagoides; immunoglobulin E; mites; leukotriene C4 synthase; nonsteroidal anti-inflammatory drugs; NSAIDs
3.  Asthma Care in Resource-Poor Settings 
Asthma prevalence in low-to middle-income countries is at least the same or higher than in rich countries, but with increased severity. Lack of control in these settings is due to various factors such as low accessibility to effective medications, multiple and uncoordinated weak infrastructures of medical services for the management of chronic diseases such as asthma, poor compliance with prescribed therapy, lack of asthma education, and social and cultural factors. There is an urgent requirement for the implementation of better ways to treat asthma in underserved populations, enhancing the access to preventive medications and educational approaches with modern technological methods.
doi:10.1097/WOX.0b013e318213598d
PMCID: PMC3651059  PMID: 23282401
asthma; asthma therapy; inhaled corticosteroids; leukotriene receptor antagonists; socioeconomic aspects
4.  Angiotensin-Converting Enzyme Inhibitors and Angioedema 
Purpose
To investigate the incidence and clinical characteristics of angioedema associated with the use of angiotensin-converting enzyme inhibitors (ACEIs) in an outpatient allergy department.
Methods
A retrospective review of medical records of new patients seen in an allergy clinic. Demographic and clinical data of patients with ACEI-induced angioedema were analyzed.
Results
Nine (0.37%) out of 2,421 new patients attending the allergy clinic developed ACEI-associated angioedema. Enalapril was the drug most frequently incriminated. The onset of the angioedema was as early as after the first dose or as late as 2 years after beginning treatment. Six patients experienced life-threatening angioedema involving the tongue, oropharynx, or larynx, and two patients required transfer to the intensive care unit. One patient required a tracheostomy.
Conclusions
Angiotensin-converting enzyme inhibitor treatment is often responsible for angioedema, especially involving the upper airways. Due to the high proportion of the population exposed to ACEIs and to the severity of this adverse effect, it is important that physicians consider ACEIs as possible inducers when evaluating patients with acute or recurrent angioedema.
doi:10.4168/aair.2010.2.3.195
PMCID: PMC2892052  PMID: 20592919
Angiotensin-converting enzyme inhibitors; angioedema; bradykinin; captopril; enalapril
5.  Pancake Syndrome (Oral Mite Anaphylaxis) 
Oral mite anaphylaxis is a new syndrome characterized by severe allergic manifestations occurring in atopic patients shortly after the intake of foods made with mite-contaminated wheat flour. This clinical entity, observed more frequently in tropical/subtropical environments, is more often triggered by pancakes and for that reason it has been designated "pancake syndrome". Because cooked foods are able to induce the symptoms, it has been proposed that thermoresistant allergens are involved in its production. A novel variety of this syndrome occurs during physical exercise and therefore has been named dust mite ingestion-associated exercise-induced anaphylaxis. To prevent mite proliferation and the production of anaphylaxis, it has been recommended that wheat flour be stored at low temperatures in the refrigerator.
doi:10.1186/1939-4551-2-5-91
PMCID: PMC3651046  PMID: 23283016
anaphylaxis; exercise-induced anaphylaxis; food allergy; immunoglobulin E; mites
6.  A Novel Phenotype of Nonsteroidal Anti-Inflammatory Drug Hypersensitivity The High-Risk Patient 
Background
Some nonsteroidal anti-inflammatory drug (NSAID)-hypersensitive patients develop adverse reactions when challenged with weak cyclooxygenase 1 (COX-1) inhibitors.
Objectives
To investigate the prevalence and clinical features of this high-risk population.
Materials and methods
Patients from 2 outpatient allergy clinics consulting between October 2005 and October 2007 because of adverse reactions to classic NSAIDs were submitted to confirmatory double-blind oral challenges with the suspected NSAID and with acetaminophen, preferential and/or specific COX-2 inhibitors. Patients were then classified as low-risk and high-risk groups according to the results of provocation tests.
Results
Three hundred three patients were studied: 179 (59.0%) were tolerant to acetaminophen and the selective COX-2 inhibitors (low-risk group), whereas 124 (40.9%) developed reactions to at least one of the ''low COX-1 inhibitors'' (high-risk group). No distinctive demographic or clinical characteristics were present when both groups of patients were compared.
Conclusions
A large proportion of patients sensitive to classic NSAIDs cannot tolerate the weak COX-1 inhibitors. Oral challenges should be performed by trained specialists to advise these patients about the use of NSAIDs.
doi:10.1097/WOX.0b013e3181971b89
PMCID: PMC3650990  PMID: 23282933
aspirin; angioedema; cyclooxygenases; NSAIDs; urticaria
7.  Clinical Management of Nonsteroidal Anti-inflammatory Drug Hypersensitivity 
Hypersensitivity diseases caused by nonsteroidal anti-inflammatory agents are relatively common in the population. This article summarizes the present understanding on the various allergic and nonallergic clinical pictures produced through hypersensitivity to these drugs using the pathogenic classification of hypersensitivity reactions recently proposed by the Nomenclature Committee of the World Allergy Organization to guide clinicians in the diagnosis and management of patients with these conditions.
doi:10.1097/WOX.0b013e3181625db2
PMCID: PMC3650977  PMID: 23283307
aspirin; drug hypersensitivity; nonsteroidal anti-inflammatory drugs; NSAIDs

Results 1-7 (7)